Kansas, 2006

Hail and Damaging Winds in Kansas, July 28, 2006

July 28, 2006 · NWS ICT · 9 events in 4 counties and zones

7 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 2:18 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 28, 2:18 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
318 PM CDT FRI JUL 28 2006

.DISCUSSION...
CONCERN TODAY ARE SHRA CHANCES TONIGHT...THEN HOT TEMPS FOR SUN-TUE.

TNGT-SAT:
LOTS OF LOW LEVEL MOISTURE CONTINUES ACROSS A GOOD PORTION OF
SRN/SERN KS AT THIS TIME...WITH SURFACE DWPTS CURRENTLY STILL IN THE
LOW 70S.  SATELLITE IMAGERY SHOWS A WEAK IMPULSE MOVING OUT OF CEN
TX INTO SRN OK.  JUST AHEAD OF THIS IMPULSE ASSOCIATED WITH SOME
WEAK ISENTROPIC LIFT...SHRA/TSRA ARE BEGINNING TO FORM IN WRN OK.
EXPECT THIS SHRA TREND TO CONTINUE TO MAKE ITS WAY NORTHWARD THIS
EVENING AND TONIGHT AS 310-315K ISENTROPIC LIFT CONTINUES ACROSS NRN
OK INTO SRN KS JUST AHEAD OF THIS MID LEVEL IMPULSE. MOISTURE
TRANSPORT AND 850-700H FN-CONVERGENCE ALSO I INCREASES ENOUGH FOR
SOME SHRA/TSRA CHANCES IN SRN KS THIS EVENING INTO THE OVERNIGHT
HOURS. SO WILL KEEP SOME RAIN CHANCES IN MAINLY SOUTH OF A HUT TO
EMP LINE FOR THIS. WEAK SHEAR ALOFT AND SUBTROPICAL AIRMASS ACROSS
THE AREA COULD LEAD TO SLOW MOVEMENT OF ANY SHRA/TSRA THAT DOES
DEVELOP TONIGHT ACROSS SRN KS WITH LOCALLY HEAVY DOWNPOURS AND GUSTY
WINDS AGAIN THE MAIN THREAT.

ISENTROPIC LIFT WANES OR ENDS BY 12Z/SAT AS MID LEVEL TEMPS BEGIN TO
WARM. THIS WARMING ALOFT WILL BRING ANY SHRA CHANCES TO AN END EARLY
ON SAT.  MORNING REMNANT CLOUD COVER AND LOTS OF LOW LEVEL MOISTURE
WILL KEEP TEMPS IN THE LOWER 90S FOR SERN KS...WITH THE WARMEST
TEMPS IN CEN KS WHERE SOIL MOISTURE IS THE DRIEST.

SUNDAY-TUESDAY:
UPPER LEVEL RIDGE WILL SHIFT FROM THE ROCKIES EASTWARD ACROSS THE
NRN PLAINS DURING THIS PERIOD. LEE SIDE TROF DEVELOPS OVER THE HIGH
PLAINS...WITH THE THERMAL RIDGE INCREASING IN OUR AREA AS WINDS
INCREASE FROM THE S-SW.  AMOUNT OF LOW LEVEL MOISTURE AND LEFT OVER
SURFACE MOISTURE MAY PUT A DAMPER ON THE INITIAL WARMUP ON
SUNDAY...BUT TEMPS SHOULD AGAIN REACH THE 100 DEGREE MARK BY MON AND
TUE SIMILAR TO GFS NUMBERS.  COULD AGAIN SEE TEMPS/HEAT INDEX
VALUES APPROACH HEAT ADVISORY CRITERIA BY MON...DEPENDING ON HOW
FAST LOW LAYERS DRY OUT. MID LEVEL WARMING WILL KEEP PRECIP CHANCES
NIL.

WED-FRI:
MED RANGE MODELS SHOW A SHORTWAVE BEGINNING TO BREAK DOWN THE RIDGE
DURING THIS TIME FRAME WITH SOME RELIEF FROM THE 100 DEGREE TEMPS
EXPECTED BY THU AND FRI.  HOW MUCH RELIEF IS THE BIG QUESTION.
GFS IS ALOT MORE AGGRESSIVE WITH THE COOLER AIR AND ASSOCIATED
FRONTAL BOUNDARY THAN THE ECMWF...WITH GFS ACTUALLY DROPPING TEMPS
BACK INTO THE 80S. ECMWF ISNT AS AGGRESSIVE WITH THIS COOL
DOWN...AND LOOKS TO BE THE PREFERRED SOLUTION FOR NOW.  BOTH MODELS
DO SHOW THE FRONTAL BOUNDARY MOVING ACROSS THE AREA WITH PRECIP
CHANCES INCREASING FOR WED INTO THU.  SO WILL GO WITH SLIGHT CHANCES
FOR NOW...WITH SOME DIFFERENCES ON TIMING.  WILL ALSO KEEP SOME
PRECIP CHANCES INTO FRI AS SLOWER ECMWF ACTUALLY LINGERS THE
BOUNDARY INTO FRI AS WELL.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  96  76 101 /  30  10  10  10
HUTCHINSON      73  98  75 101 /  20  10  10  10
NEWTON          73  96  76 100 /  20  10  10  10
ELDORADO        73  96  75  99 /  20  10  10  10
WINFIELD-KWLD   73  96  76  99 /  30  10  10  10
RUSSELL         71 100  73 103 /  10  10  10  10
GREAT BEND      71  99  73 103 /  10  10  10  10
SALINA          74  99  76 102 /  10  10  10  10
MCPHERSON       73  98  76 101 /  10  10  10  10
COFFEYVILLE     73  94  74  99 /  30  10  10  10
CHANUTE         72  94  74  98 /  30  10  10  10
IOLA            72  93  74  98 /  30  10  10  10
PARSONS-KPPF    73  94  74  99 /  30  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 28, 3:10 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT FRI JUL 28 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291515-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
410 PM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF SOUTH CENTRAL AND
SOUTHEAST KANSAS...AS WELL AS PART OF CENTRAL KANSAS GENERALLY ALONG
AND SOUTH OF A LINE FROM HUTCHINSON TO EMPORIA. A FEW THUNDERSTORMS
MAY PRODUCE WINDS OF 50 TO 55 MPH AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY ON SATURDAY MAINLY
ALONG AND EAST OF A LINE FROM HILLSBORO TO WICHITA TO WELLINGTON. A
FEW OF THE STORMS MAY BE STRONG...WITH WIND GUSTS TO 50 MPH AND BRIEF
HEAVY RAINFALL.

HEAT INDICES WILL RANGE FROM 100 TO 105 DURING THE AFTERNOON AND
EARLY EVENING HOURS FROM SATURDAY THROUGH AT LEAST WEDNESDAY
ACROSS THE ENTIRE AREA.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT IN CENTRAL
KANSAS...AND ACROSS MUCH OF THE AREA WEDNESDAY AND THURSDAY. ITS TOO
EARLY TO TELL WHETHER ANY OF THE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

In the hours before

Special weather statement, Jul 28, 4:26 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
526 PM CDT FRI JUL 28 2006

KSZ091-282245-
HARPER-
526 PM CDT FRI JUL 28 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHERN HARPER COUNTY...

AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG OUTFLOW WINDS OF 40 TO 50 MPH ACROSS EXTREME SOUTHERN
HARPER COUNTY...JUST EAST OF WALDRON.

THESE WINDS WERE OCCURRING IN ADVANCE OF A CLUSTER OF THUNDERSTORMS
JUST SOUTH OF THE OKLAHOMA BORDER. SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME.

DARMOFAL
Special weather statement, Jul 28, 5:10 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT FRI JUL 28 2006

KSZ092-282330-
SUMNER-
610 PM CDT FRI JUL 28 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHWEST SUMNER COUNTY...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST NORTH OF RENFROW OKLAHOMA...OR 23 MILES
SOUTHWEST OF WELLINGTON...AND MOVING NORTH AT 10 MPH.

WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM AS IT MOVES ACROSS
THE CALDWELL AREA.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The radar

The Vance AFB radar (KVNX), 56 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
July 28, 5:36 PM CST
Where
Sumner County, 2 mi NW of Caldwell
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.050, -97.633

Thunderstorm Wind, Sumner

When
July 28, 5:40 PM CST
Where
Sumner County, Caldwell
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
37.033, -97.600

Several large trees were uprooted in and around Caldwell, as well as numerous tree limbs and some utility poles and power lines. Additionally, a couple of large fertilizer tanks and a cattle trailer were blown over just north of town.

Thunderstorm Wind, Sumner

When
July 28, 6:18 PM CST
Where
Sumner County, 3 mi N of South Haven
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.100, -97.400

Thunderstorm Wind, Kingman

When
July 28, 6:26 PM CST
Where
Kingman County, 4 mi SW of Norwich
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.417, -97.900

Hail, Kingman

When
July 28, 6:26 PM CST
Where
Kingman County, 4 mi SW of Norwich
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.417, -97.900

Thunderstorm Wind, Sumner

When
July 28, 6:35 PM CST
Where
Sumner County, 1 mi N of South Haven
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.067, -97.400

Thunderstorm Wind, Wilson

When
July 28, 8:19 PM CST
Where
Wilson County, 2 mi S of Buffalo
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.667, -95.700

Hail, Wilson

When
July 28, 8:19 PM CST
Where
Wilson County, 2 mi S of Buffalo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.667, -95.700

Thunderstorm Wind, Neosho

When
July 28, 8:48 PM CST
Where
Neosho County, 3 mi NW of Chanute
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
37.717, -95.500

A utility pole was downed near the intersection of 230th Road and Brown Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525109, 5525172, 5525173, 5525174, 5525175, 5525176, 5525177, 5525178, 5525179.